As a natural compound, turmeric has a number of health benefits including helping to lower cholesterol and reduce the risk of heart disease. Over the years, turmeric supplements have become an increasingly popular way to take the spice. But cases of jaundice in the US have been associated with regular consumption of turmeric supplements and tea – all cases recovering after treatment.
This week, five cases of turmeric-related liver injury were presented at the annual scientific meeting of the American College of Gastroenterology in North Carolina.
As of May 2021, around a dozen cases of turmeric related liver injuries were reported in the United States to the US National Institute of Diabetes and Digestive Kidney Diseases.
One patient, a 49-year-old woman with no underlying health issues, developed nausea and vomiting after taking a turmeric supplement; she also experienced yellowing of her skin.
READ MORE: Acholic stools are ‘the most common’ sign of pancreatic cancer
Speaking to New Scientist, Ken Liu, of the Royal Prince Alfred Hospital in Sydney, said: “When you take a herbal supplement, it gets digested and absorbed into your bloodstream, then enters the liver to be metabolised before going to the rest of your body.
“That metabolism is done by enzymes in the liver that are genetically different from one person to the next, so some people process it into something that is inert and harmless, while others process it into something toxic.”
One expert, Angeline Luong, added that taking turmeric supplements may carry more risk than having turmeric in your food because they often contain additives to increase how much curcumin (the main compound in turmeric) is absorbed.
The NHS’s Special Pharmacy Service (SPS) says of turmeric supplements: “Products sold as food supplements are not subject to the same quality and safety standards as conventional medicines.
“Contamination of turmeric and curcumin supplements with another active ingredient cannot always be ruled out. Buy supplements from a trusted source to reduce the associated risks.”
It added: “In people taking turmeric as a medicine, there have been reports of hepatitis autoimmune hepatitis, and drug-induced liver injury.
“In four published cases of hepatitis or liver injury, turmeric had been taken for three to ten months before the adverse effects were identified, and liver function returned to normal or was greatly improved within a month of discontinuing the turmeric.”
READ MORE: Four high protein foods and drink for tip top oral health – experts
The NHS SPS says there has also been reports of turmeric supplements having an impact on the cardiovascular system.
It says: “Cardiovascular disorders, including rate and rhythm disorders of the heart, account for nearly 7 percent of the adverse effects that have been reported to the MHRA for curcuma.
“A person experienced atrioventricular heart block a month after starting to take 1500 to 2250 mg of a multi-ingredient supplement containing turmeric. Their heart rhythm normalised three days after stopping the supplement, but the side effect returned when the supplement was restarted.”
Are turmeric supplements safe?
Turmeric-related liver injuries are rare.
The British Heart Foundation (BHF) says: “Turmeric is a key ingredient in curry powder and also has a long history of use in Ayurvedic medicine. The active ingredient is curcumin, which has been found to reduce inflammation and increase antioxidants.
“Turmeric supplements are safe for most people. But if you’re taking anticoagulants (blood thinners) such as warfarin, check with your doctor before taking turmeric supplements.”
Holland & Barrett says turmeric can have a range of benefits, including:
• Managing bodily discomfort
• Supporting the joints
• Easing digestion problems
• Supporting skin health
• Helping with acid reflux
• Easing symptoms of depression.
For advice on taking supplements, consult your GP.